Most B.C. youth treated for cannabis poisoning used it with other drugs, study shows
71% of patients seen at B.C. Children's Hospital combined pot with booze, medication or illicit substances
Researchers say most youth treated for cannabis poisoning at a British Columbia hospital combined it with other substances such as alcohol, illicit drugs and medication.
Dr. Shelina Babul says 71 per cent of patients seen at B.C. Children's Hospital for cannabis poisoning in a three-year period before the drug was legalized had used it with other mood-altering substances.
Babul is the senior author of a study on the findings published Wednesday in Health Promotion and Chronic Disease Prevention in Canada: Research, Policy and Practice.
The research includes data collected from the health records of 911 poisoning patients treated in the emergency department between January 2016 and December 2018.
Of that number, 114 patients had consumed cannabis, 29 per cent of them used only that drug, and their average age was 15.
The study says cannabis poisonings were reported most often on weekdays and in the majority of cases, youth smoked pot and drank alcohol in private residences with their friends.
"Measuring all this will allow us to really focus on health strategies, injury prevention priorities and public health policies to really work on harm reduction so individuals know how to spot the signs of cannabis-related harms,'' Babul says of the baseline study.
Vomiting, dizziness and slurred speech are some common signs of cannabis poisoning.
Babul, who is also director of the Canadian Hospitals Injury Reporting and Prevention Program, says parents should be talking with their children about the safe consumption of cannabis.
She says the legalization of edible cannabis products means messages about safety are all the more important.
Marijuana was legalized in Canada in October 2018, a year before edibles came on the market.
Health Canada recommends cannabis users avoid mixing it with other substances including alcohol and drugs to prevent severe levels of impairment and adverse effects.